Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 3, NWS Marquette, MI

July 1, 1997Alger County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 1997, 11:17 PM EDT for Alger County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1997, 11:17 PM EDT (03:17 UTC)
Expired
Jul 2, 1997, 12:20 AM EDT
In force
63 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS1 KMQT 021519
SVRMQT
MIC003-020420-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 PM EDT TUE JUL 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN ALGER COUNTY - NORTH CENTRAL UPPER MICHIGAN

* UNTIL 1220 AM EDT
 
* SOME LOCATIONS AFFECTED
  MUNISING

* AT 1115 AM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTH OF TRENARY. THE STORM WAS MOVING NORTH AT 40 MPH.
  LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
  THIS STORM.

* THE STORM WILL BE AT MUNISING AT 1155 AM EDT.

STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...
SEEK SHELTER IN A STRONG BUILDING.


PELLETT/GUENTHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:10 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 1, 10:10 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
1005 PM EDT TUE JUL 01 1997

SHORT TERM CONCERN IS FOG NR LK SUP. LATEST SFC CHART SHOWS RDG OF
HI PRES NOSING SWWD FROM CNTRL ONTARIO INTO CNTRL U.P. GOES-8 INDICATES
FOG/STRATUS SPRDG SWWD IN LGT NELY FLOW. AT 01Z...FOG EXTENDED INLAND
ABOUT 10-20 MILES FROM LK FROM KEWEENAW TO WHITEFISH PT. FOG OVR WRN
LK SUP IS CLINGING CLOSER TO SHORELINE WITH LESS PENETRATION INLAND.
GOES-8 LOOP INDICATES BACK EDGE OF STRATUS AREA MAKING STEADY PROGRESS
SWWD AS WELL...WITH BACK EDGE ALREADY NR NRN TIP OF KEWEENAW. AS DEEP
LO PRES IN NRN PLAINS MOVES EWD THIS EVNG...LOOK FOR WINDS TO SHIFT A
BIT MORE TO E AND SE. SO XPCT PROGRESS OF FORWARD AND BACK EDGES OF
FOG MASS TO SLOW DOWN A BIT. FURTHER INLAND...SFC OBS/GOES-8 INDICATE
DIURNAL CU BEGINNING TO DSPT. TEMPS AT 01Z RANGE FROM 55 TO 60 NR LK SUP
TO ARND 75 AT IMT.

FOCUS FOR LATER TNGT WL SHIFT TO THREAT OF TSRA. SCNTRL MN CURRENTLY
GETTING HIT HARD WITH SEVERE TSRA...AND TORNADO WATCH BOX NOW UP IN
WRN WI TIL 06Z. TSRA FRMG IN AREA OF IMPRESSIVE THETA E RDG AND LO LVL
MSTR CNVGC WITH SLY LLJ UNDER EXIT RGN OF WLY H3 JET MAX. MPX SDNG
SHOWS A TORNADIC LOOKING HODOGRAPH WITH ADAP CHARTS INDICATING LI ARND
-10 OVR SRN MN/SWRN WI. IN NRN MN...DLH 88D SHOWS A MORE GENERAL AREA
OF SHRA WITH IMBEDDED TSRA IN A MORE STABLE AIRMASS UNDER INFLUENCE OF
ELY FLOW OFF LK SUP.

ADAP...00Z GRB SDNG AND GOES-8 DERIVED STABILITY INDICES SHOW A STABLE
AIRMASS OVR U.P. ASSOCIATED WITH RDG OF HI PRES MENTIONED ABV. A SHARP
GRADIENT OF STABILITY IS NOTED OVR NRN WI ON ADAP CHARTS...AND GOES-8
LOOP SHOWS A TENDENCY FOR COLDEST CLD TOPS TO MOVE MORE ESEWD TOWARD
GREATER INSTABILITY OVR SCNTRL WI. ALTHOUGH MODELS FCST U.P. TO FALL
INTO LEFT EXIT OF H3 JET AND AN AXIS OF QVECTOR CNVGC/ UVV AND THETA-E
MAX/MSTR CNVGC TO MOVE INTO SW COUNTIES ARND 06Z AND THEN TO MQT-ESC BY
12Z...THINK MOST SGNFT TSRA WL REMAIN S OF U.P. WHERE GREATEST
INSTABILITY WL REMAIN. MAGNITUDE OF LLJ ALSO FCST TO DCRS AS SYS
SPREADS EWD. PROGGED SNDG AND HODOGRAPH FOR IMT AT 12Z SHOWS A CAPE OF
ONLY ABOUT 300-500 J/KG WITH MUCH LESS WIND SHEAR THAN UPSTREAM
ATTM--HELICITY ABOUT 110 AND EHI NARND 0.5. WL RESTRICT MENTION OF GUSTY
WINDS WITH TSRA TO WI BORDER COUNTIES WHERE LWR LVLS NOT EXCESSIVELY
STABILIZED BY FLOW OFF LK SUP. ABSENCE OF SOLAR HTG WL ALSO HINDER CHCS
OF SVR TSRA.

KC

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:42 AM EDTSevere Thunderstorm WarningMQTMarquette63 min
Jul 2, 11:29 AM EDTSevere Thunderstorm WarningMQTAlger13 hr
Jul 2, 11:58 AM EDTSevere Thunderstorm WarningMQTKeweenaw62 min
Jul 2, 11:58 AM EDTSevere Thunderstorm WarningMQTDelta62 min
Jul 2, 12:02 PM EDTSevere Thunderstorm WarningMQTDelta, Schoolcraft58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.